Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 224, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 1998, 3:11 PM CDT for Jackson County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 1998, 3:11 PM CDT (20:11 UTC)
- Expired
- Aug 14, 1998, 4:15 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Jackson County, WI
The radar
The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1462 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 142011 RRA SVRLSE WIC053-142115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 311 PM CDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 415 PM CDT * AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 5 MILES NORTH OF HIXTON OR 30 MILES SOUTHEAST OF EAU CLAIRE...AND 25 MILES SOUTH OF EAU CLAIRE OR 5 MILES EAST OF STRUM...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTHFIELD BY 320 PM ALMA CENTER BY 320 PM HATFIELD BY 335 PM THIS STORM HAS A HISTORY OF" PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! NELSON/LUSSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:55 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 14, 1:55 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 155 PM CDT FRI AUG 14 1998 MAIN CONCERN OF THE NIGHT WILL BE EARLY EVENING CONVECTION. SURFACE ANALYSIS HAD COLD FRONT STRETCHED FROM NORTHWEST WISCONSIN INTO SOUTHWEST MINNESOTA...AND IT WAS MOVING TO THE SOUTHEAST. KARX RADAR SHOWED A THIN BAND OF SHOWERS AND THUNDERSTORMS NEAR EAU CLAIRE WHICH WAS MOVING TO THE SOUTHEAST...THERE HAS BEEN SOME DEVELOPMENT TO THE WEST ON THE END OF THE LINE IN THE PAST HOUR. ALSO A COUPLE OF WEAK SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS VERY FEW CLOUDS ALONG THE FRONT EXCEPT NEAR THE ONGOING CONVECTION IN WISCONSIN. Q-VECTOR CONVERGENCE FIELDS FROM THE ETA/NGM 12Z RUNS INDICATE FORCING IN THE 850 TO 700 MB LAYER INTO THE EVENING HOURS ESPECIALLY IN SOUTHERN SECTIONS. ETA HAS CAPE VALUES OF 1000 TO 2000 J/KG BETWEEN 00Z AND 06Z AHEAD OF THE COLD FRONT. WITH UNSTABLE ATMOSPHERE AHEAD OF FRONT...EXPECT AT LEAST ISOLATED CONVECTION IN WESTERN SECTIONS AND SCATTERED ACTIVITY IN WISCONSIN. OTHERWISE...EXPECT MOSTLY CLEAR SKIES. NGM MOS GUIDANCE APPEARS GOOD FOR OVERNIGHT LOWS. NELSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:37 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 58 min |
| Aug 14, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 60 min |
| Aug 14, 6:35 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.